Melanoma in multiple sclerosis treated with natalizumab: Causal association or coincidence?

Roberto Bergamaschi, Cristina Montomoli

Research output: Contribution to journalArticlepeer-review

Abstract

We report a relapsing - remitting multiple sclerosis patient who received monthly intravenous natalizumab. After the fifth dose, the patient had a change in a long-standing mole. Ten months later, the mole became ulcerative and was ablated. Histological examination identified a spreading melanoma reaching the lower dermis (Clark level IV). Considering that at the moment the incidence of melanoma is estimable as about 5 per 100,000 multiple sclerosis person-years treated with natalizumab, and that, in the general population, the incidence of melanoma per 100,000 person-years is more than 10, we may speculate that the occurrence of melanoma during natalizumab treatment in multiple sclerosis is purely a coincidence.

Original languageEnglish
Pages (from-to)1532-1533
Number of pages2
JournalMultiple Sclerosis Journal
Volume15
Issue number12
DOIs
Publication statusPublished - Dec 2009

Keywords

  • Melanoma
  • Multiple sclerosis
  • Natalizumab

ASJC Scopus subject areas

  • Clinical Neurology
  • Neurology

Fingerprint Dive into the research topics of 'Melanoma in multiple sclerosis treated with natalizumab: Causal association or coincidence?'. Together they form a unique fingerprint.

Cite this